Virginia, 2005

Winter Storm in Virginia, February 24, 2005

February 24, 2005 · NWS AKQ · 12 events in 12 counties and zones

Two to four inches of snow fell across portions of central and eastern Virginia. The snow produced very slippery roadways, which resulted in numerous accidents.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Two to four inches of snow fell across portions of central and eastern Virginia. The snow produced very slippery roadways, which resulted in numerous accidents. The highest snow amounts were reported in Trevilians in Louisa county 4", Newland in Richmond county 4", Bowling Green in Caroline county 3.5", Palmyra in Fluvanna county 3", Mineral in Louisa county 3", Mangohick in King William county 3", and Woodstock in Middlesex county 3".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 24, 4:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 24, 4:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 AM EST THU FEB 24 2005

.SHORT TERM (TODAY THROUGH SUNDAY)...
CURRENT SFC ANALYSIS SHOWS SFC LOW IN GA...W/ GREATEST MSAS PRES
FALLS OFF THE SC COAST. AS FOR MODEL INITIALIZATION COMPARED TO LAST
NIGHTS 00Z RAOBS...THE MODELS DID A REASONABLE JOB...WERE A BIT TOO
WARM COMPARED TO WAL SNDG. OVERALL TRENDS IN THE 00Z RUNS AS
COMPARED TO YESTERDAYS 12Z RUNS WAS FOR LITTLE CHANGE. IT APPEARS
AS IF THE H5 CUTOFF TROF OVER THE DESERT SW CONUS...AND THE
CONVECTION OUT AHD OF IT HAS LMTD THE AMT OF COLD AIR THAT COULD
PUSH DOWN INTO THE SE CONUS...DESPITE THE STRONGLY NEG NAO INDEX IN
PLACE. LATE YSDY AND LAST NGT...AREAS ACRS CNTRL NC...AND TN HAVE
BEEN ALL RAIN...ANOTHER STRIKE AGAINST A BIG SNOW EVENT FOR MOST OF
THE AKQ CWA. LATEST OBS SHOW SOME LGT SNOW ACRS MD...WHERE DEW PTS
ARE STILL IN THE MID 20S TO NR 30. OBS FROM SE ZONES SUCH AS ORF/ECG
CONTINUE TO SUPPORT AN ALL RAIN EVENT W/ TEMPS 40 TO 45...AND DEW
PTS IN MID/UPR 30S. BEST Q VECTOR FORCING LOOKS TO LATE THIS
MRNG...INTO AFTN FROM W TO E...HAVE CAT POPS ALL ZONES. QPF LOOKS TO
BE HIGHEST ACRS NE NC. AFTER VIEWING VARIOUS THICKNESS PARAMETERS
AND SNDGS...HAVE OPTED TO GO W/ A LOW END WINTER STM WARNING FOR
DORCHESTER MD...AS THIS LOOKS TO BE PLACE WHERE EVEN THE WARMER ETA
SOLN GIVES A MAINLY SNOW...W/ JUST SOME AFTN SLEET. OTHERWISE HAVE
GNRLY CONTD ADVSRY WHERE IT PREV WAS LOCATED...ALTHOUGH ADDED
NORTHUMBERLAND/LANCASTER IN NRN NECK AS WELL. FOR METRO RIC...SEE
POTENTIAL FOR BRIEF MIXTURE W/ SLEET/SNOW BUT DO NOT SEE ADVSRY
CRITERIA AMTS. (SEE WSW AKQ FOR ALL THE DETAILS). WX SITUATION
GRADUALLY IMPROVES OVERNGT W/ DRYING MVG IN FM W TO E...LINGERED
LKLY EVENG POPS ERN 1/3...CHC ELSEWHERE. FRI/SAT LOOK TO BE DRY
ATTM...W/ SOME CLDS LINGERING FRI MRNG. HAVE LOWERD MAX TEMPS A FEW
DGRS BASED ON STRONGER PUSH OF COLD AIR IN WAKE OF DEPARTING LOW
PRES. UPR CONFLUENCE OVR GRT LKS SAT NGT LOOKS TO PUSH A REINFORCING
SHOT OF COLD AIR DOWN INTO THE MID ATLC...SO LOWERED TEMPS SUN AS
WELL...ESP ERN SHORE ZONES.

&&

.LONG TERM (SUNDAY NIGHT THROUGH WED)...
ANOTHER SYSTEM APPRCHES LATE SUN NGT/MON SO ADDED CHC POPS
MON...LOOKS TO BE MAINLY RAIN...BUT SOME SNOW MAY MIX IN AT ONSET
ACRS PIEDMNT/MD. NO OTHER CHANGES WERE MADE.

%%

.AVIATION...CIGS/VSBYS RAPIDLY DETERIORATE AS PCPN MOVES IN BY ARND
SUNRISE. EXPECT MVFR CONDS A FEW HOURS EITHER SIDE OF SUNRISE THEN
IFR (OCNL LIFR) AREAWIDE THRU MUCH OF THE DAY AND INTO THIS EVE.

&&

.MARINE...SECONDARY LOW BEGINNING TO DEVELOP ALONG SC COAST ATTM.
DEEPENING LOW WILL MOVE OFF HATTERAS BY ARND MIDDAY THEN OFF THE NRN
OBX THIS AFTN. TIGHTENING PGRAD ALONG MID ATLC COAST BRINGS WINDS
SOLIDLY INTO HIGH SCA RANGE WITH A FEW LOW GALE FORCE GUSTS AS THE
STORM MAKES A CLOSE PASS THIS AFTN. WINDS GRADUALLY DECREASING LTR
TNGT BUT SEAS WILL TAKE LONGER TO SUBSIDE SO SCA WL LIKELY CONT THRU
MUCH OF FRI. NEXT CSTL STORM BEGINS TO AFFECT MID ATLC WTRS EARLY
MON.

TIDES WILL BE RUNNING 1-2 FT ABV NORML NEXT 24-36 HOURS BUT CSTL
FLOODING WL NOT BE A PROBLEM DUE TO THE RELATIVELY QUICK MOVG
STORM/SHORT-LIVED ONSHORE FLOW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING TODAY...MDZ021. WINTER WEATHER
ADVISORY...TODAY...MDZ022>025.
NC...NONE.
VA...WINTER WEATHER ADVISORY...TODAY...VAZ048-049-062>064-074>078.
MARINE...SCA CURRITUCK SOUND/VA PTN OF CHES BAY...ATLC CSTL WTRS
FENWICK TO CURRITUCK BCH LGT.

&&

SHORT TERM/LONG TERM...BROWN
MARINE/AVIATION...CULLEN
Hazardous weather outlook, Feb 24, 6:09 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 AM EST THU FEB 24 2005

NCZ012>017-030>032-102-VAZ060-061-065>073-079>100-251030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-
GLOUCESTER VA-GREENSVILLE VA-HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-
JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA-
MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-
NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-
PRINCE EDWARD VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-
SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...AULANDER...
BLACKSTONE...BON AIR...BOYKINS...BRODNAX...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHARLES CITY...CHASE CITY...CHESTER...CHINCOTEAGUE...
CHURCHLAND...CLAREMONT...COLONIAL HEIGHTS...COURTLAND...CREWE...
CUMBERLAND...CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...
DINWIDDIE...DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FARMVILLE...FORT LEE...FRANKLIN...GARYSBURG...
GATESVILLE...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GRANDY...
GREAT BRIDGE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...KEMPSVILLE...KENBRIDGE...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LANGLEY AFB...
LAWRENCEVILLE...MANNBORO...MATHEWS...MCKENNEY...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN VIEW...PATRICK HENRY FIELD...PETERSBURG...POQUOSON...
POWHATAN...PURDY...QUEENS LAKE...RICH SQUARE...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SEAFORD...SMITHFIELD...SOUTH HILL...
SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...TOANO...TUCKAHOE...
URBANNA...VICTORIA...VIRGINIA BEACH OCEANFRONT...WAKEFIELD...
WAVERLY...WEEKSVILLE...WEST POINT...WILLIAMSBURG...
WINDSOR AND WINFALL
609 AM EST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
VIRGINIA...INCLUDING METRO RICHMOND AND NORFOLK...AND FOR NORTHEAST
NORTH CAROLINA...

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>025-VAZ048-049-062>064-074>078-251030-
CAROLINE VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-GOOCHLAND VA-
HANOVER VA-INLAND WORCESTER MD-LANCASTER VA-LOUISA VA-
MARYLAND BEACHES MD-NORTHUMBERLAND VA-RICHMOND VA-SOMERSET MD-
WESTMORELAND VA-WICOMICO MD-
INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...CALLAO...
CAMBRIDGE...CHAMPLAIN...COLONIAL BEACH...CRISFIELD...FAIR PORT...
FORK UNION...FRUITLAND...GOOCHLAND...HADENSVILLE...HURLOCK...
KILMARNOCK...LOUISA...MECHANICSVILLE...MILFORD...MINERAL...
MONTROSS...OCEAN CITY...PALMYRA...POCOMOKE CITY...PRINCESS ANNE...
ROBLEY...SALISBURY...TAPPAHANNOCK AND WARSAW
609 AM EST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE CENTRAL
VIRGINIA PIEDMONT...THE NORTHERN NECK...AND THE LOWER MARYLAND
EASTERN SHORE.

.DAY ONE...TODAY
SNOW AND SLEET WILL OCCUR OVER PORTIONS OF THE CENTRAL VIRGINIA
PIEDMONT NORTH OF FARMVILLE...THE NORTHERN NECK...AND THE LOWER
MARYLAND EASTERN SHORE. A WINTER STORM WARNING IS IN EFFECT FOR
DORCHESTER COUNTY MARYLAND...FOR 3 TO 5 INCHES OF SNOW. ELSEWHERE...A
WINTER WEATHER ADVISORY FOR A MIXTURE OF SLEET AND SNOW RANGING IN
ACCUMULATION FROM 1 TO 4 INCHES CAN BE EXPECTED. SEE LATEST WSWAKQ
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, Feb 24, 5:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EST THU FEB 24 2005

VAZ060-061-065>073-079>091-099-100-241600-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DINWIDDIE VA-GLOUCESTER VA-GREENSVILLE VA-HENRICO VA-
JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA-
MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON VA-
NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-SURRY VA-
SUSSEX VA-YORK VA-

...A WINTRY MIX OF PRECIPITATION THIS MORNING...

A LOW PRESSURE SYSTEM DEVELOPING ALONG THE SOUTH CAROLINA COAST THIS
MORNING WILL INTENSIFY AS IT MOVES OFF THE NORTH CAROLINA COAST
TODAY. PRECIPITATION WILL OVERSPREAD THE MID ATLANTIC REGION THROUGH
SUNRISE THIS MORNING...AND CONTINUE THROUGHOUT THE DAY. COLD AIR IN
PLACE WILL INITIALLY SUPPORT SNOW AND SLEET...ESPECIALLY ALONG AND
NORTH OF A FARMVILLE TO RICHMOND TO WALLOPS ISLAND LINE. A MIXTURE OF
SNOW...SLEET AND RAIN WILL INITIALLY OCCUR OVER THE REMAINDER OF
INTERIOR SOUTHERN AND EASTERN VIRGINIA...MAINLY FROM SOUTH HILL TO
WILLIAMSBURG TO EXMORE ON THE EASTERN SHORE.

WARMER AIR MOVING IN ALOFT WILL RESULT IN A TRANSITION FROM FROZEN
PRECIPITATION TO MAINLY RAIN OR A RAIN AND SLEET MIXTURE BY LATE
MORNING OR EARLY AFTERNOON. BEFORE THE CHANGEOVER TO LIQUID
PRECIPITATION OCCURS...AN INCH OR LESS OF SNOW AND SLEET WILL BE
POSSIBLE...MAINLY ON UNPAVED SURFACES. GIVEN THE RECENT MILD WEATHER
AND ABOVE FREEZING PAVEMENT TEMPERATURES...ROAD CONDITIONS SHOULD BE
SLOW TO DETERIORATE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Caroline

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Caroline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Essex forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Fluvanna

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Fluvanna forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Storm, Goochland

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Goochland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Storm, Hanover

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Hanover forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, King and Queen

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
King and Queen forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, King William

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
King William forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Louisa

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Louisa forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Middlesex

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Winter Storm, Northumberland

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Northumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Richmond forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
February 24, 7:00 AM EST to 3:00 PM EST
Where
Westmoreland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441267, 5441311, 5441312, 5441313, 5441314, 5441315, 5441316, 5441317, 5441318, 5441319, 5441320, 5441321.